Minnesota, 2007

Hail in Minnesota, September 17, 2007

September 17, 2007 · NWS DLH · 1 event in 1 county or zone

Strong to locally severe thunderstorms developed across much of northeast Minnesota during the evening hours of September 17 as a cold front pushed southeast through the region. One thunderstorm over Cass County produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong to locally severe thunderstorms developed across much of northeast Minnesota during the evening hours of September 17 as a cold front pushed southeast through the region. One thunderstorm over Cass County produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 17, 2:36 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 17, 2:36 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT MON SEP 17 2007

.DISCUSSION...

ALOFT...A BACKING SOUTHWEST FLOW ALOFT WILL PERSIST AS AN UPPER
LOW DROPS DOWN THE WEST COAST THURSDAY NIGHT AND WEDNESDAY. AT THE
SURFACE...A NORTH-SOUTH TROUGH SLOWLY CROSSING THE RED RIVER WILL
BE TAKING A WIDENING STREAM OF GULF AIR AS THE UPPER FLOW BACKS.
THIS WILL RESULT IN ABNDT PRECIPITATION THROUGH TUESDAY NIGHT.

THE COASTAL LOW ALOFT WILL KICK A SHORT WAVE THROUGH OUR AREA
TUESDAY NIGHT. RAIN WILL END AS THE SHORT WAVE AXIS MOVES EAST OF
US AND THE RED RIVER TROUGH FORMS INTO A RAPIDLY DEEPENING LOW
JUST NORTH OF LAKE SUPERIOR LATE TUESDAY NIGHT. THIS SITUATION
WILL ABRUPTLY END PRECIPITATION OVER THE AREA BY EARLY WEDNESDAY.

THE WESTERN LOW ALOFT WILL CONTINUE SOUTH OFF THE CALIFORNIA
COAST...SEPARATING FROM THE PREVAILING FLOW ALOFT...CAUSING WINDS
OVER US TO VEER AND THE UPPER FLOW TO BECOME ZONAL THURSDAY. A
SHORT WAVE IN THE ZONAL FLOW WILL BRING SHOWERS AND THUNDERSTORMS
AS IT APPROACHES FROM SASKATCHEWAN THURSDAY AND THURSDAY NIGHT.
SHOWERS WILL END SHORTLY AFTER THE SHORT WAVE MOVES THROUGH AND A
SURFACE FRONT CROSSES THE AREA EARLY FRIDAY.

THE WESTERN LOW ALOFT WILL FINALLY KICK OUT TOWARD OUR AREA. THIS
WILL BRING MORE SHOWERS AS YET ANOTHER SURFACE TROUGH BEGINS
MOVING EAST THROUGH THE DAKOTAS LATE SATURDAY NIGHT. THESE SHOWERS
WILL CONTINUE UNTIL THE REMNENTS OF THE UPPER LOW AND THE SURFACE
TROUGH MOVE THROUGH MONDAY EVENING.

&&

.AVIATION...
SOLID STRATUS DECK...WITH MVFR... OVER ENTIRE CWA AS ISENTROPIC
ASCENT CONTINUES AHEAD OF ONCOMING MID LVL TROF/EMBEDDED
SHORTWAVES.SMALL AREA OF IFR OVER SW CORNER OF CWA WILL EXPAND NORTH
AND EAST THIS EVENING AS SYNOPTIC SCALE ASCENT
INCREASES...COINCIDING WITH NORTHWARD PUSH OF SFC WARM FRONT.
PRECIPITATION WILL EXPAND OVERNIGHT WITH MOST AREAS DROPPING TO IFR
CEILINGS TOWARDS EARLY MORNING. IN ADDITION A DEVELOPING LLJ THIS
EVENING WILL CREATE A PERIOD OF LLWS...ROUGHLY FROM 3Z-12Z...WITH
ISOTACH CORES OF 40-50KT EXPECTED JUST ABOVE 2KFT OVER SRN/ERN
TERMINALS...SOMEWHAT LOWER ACROSS NWRN TERMINALS.MVFR/IFR CONTINUES
TUESDAY AS SYSTEM STALLS ACROSS REGION.

&&

POINT TEMPS/POPS...
DLH  54  74  53  71 /  70  90  90  10
INL  56  77  46  65 /  70  90  80  10
BRD  62  76  51  71 /  70  80  60  10
HYR  63  78  56  73 /  70  90  90  10
ASX  61  76  57  72 /  70  90  90  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM/CANNON
Hazardous weather outlook, Sep 17, 2:55 AM CST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
355 AM CDT MON SEP 17 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
355 AM CDT MON SEP 17 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA...
NORTHWESTERN WISCONSIN...WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT OVER THE ENTIRE REGION.
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF A LINE FROM WALKER TO DULUTH TO HURLEY.
THE MAIN HAZARD WILL BE DAMAGING WINDS...WITH AN ISOLATED TORNADO
POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY EXCEPT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON.

04

The radar

The Duluth radar (KDLH), 184 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
September 17, 8:15 PM CST
Where
Cass County, Walker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.100, -94.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59613.